Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Apr 4, 2012, 1:54 AM EDT for Colleton County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 1:54 AM EDT (05:54 UTC)
- Expired
- Apr 4, 2012, 2:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
205
WWUS82 KCHS 040554
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 AM EDT WED APR 4 2012
SCZ043-048>050-040630-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
154 AM EDT WED APR 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND BEAUFORT COUNTIES THROUGH 230 AM EDT...
AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BENNETTS POINT...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BEARS BLUFF...BENNETTS POINT...EDISTO ISLAND...
JACKSONBORO...ROCKVILLE...SEABROOK ISLAND AND YONGES ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3255 8017 3254 8017 3254 8018 3255 8020
3252 8024 3249 8043 3247 8050 3275 8060
3283 8031 3257 8014
TIME...MOT...LOC 0554Z 252DEG 8KT 3259 8044
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Apr 4, 1:41 AM EDT, 13 minutes earlier.
Area forecast discussion, Apr 4, 1:41 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 141 AM EDT WED APR 4 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE AREA EARLY THIS MORNING. A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH TONIGHT. A WAVE OF LOW PRESSURE DEVELOPING ALONG THIS FRONT WILL CAUSE IT TO STALL ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY...BEFORE THE SYSTEM TRACKS OFFSHORE AND PULLS THE FRONT THROUGH THE REGION FRIDAY. COOLER HIGH PRESSURE WILL THEN RETURN FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... CONVECTION PUSHING SOUTHEAST INTO NORTHWEST PORTIONS OF THE FORECAST AREA BUT SHOULD EVENTUALLY WEAKEN...ALTHOUGH MESOANALYSIS INDICATES LINGERING INSTABILITY NEAR THE COAST SO A FEW STORMS COULD HOLD TOGETHER AND MAKE A RUN FOR THE COAST. MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. ELSEWHERE...CONVECTION WILL BE ISOLATED AND SHOULD ALSO EVENTUALLY DISSIPATE AND/OR PUSH OFFSHORE BY DAYBREAK. PATCHY FOG WILL BE POSSIBLE AS IS ALREADY THE CASE DUE TO THE LOW- LEVEL MOISTURE AND LIGHT SURFACE WINDS...ALTHOUGH THERE ARE HIGHER WINDS JUST ABOVE THE SURFACE AND THIS SHOULD PREVENT WIDESPREAD/DENSE FOG. MEANWHILE...GIVEN LOW LEVEL MOISTURE AND RELATIVELY LIGHT WINDS... ADDED A MENTION OF PATCHY FOG ALL AREAS OVERNIGHT. FOG COULD BECOME LOCALLY DENSE IN AREAS THAT RECEIVED OR WILL RECEIVE RAIN. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/... WEDNESDAY...AN UPPER LEVEL SHORTWAVE WILL STEADILY TRACK DUE EAST ACROSS THE GULF COAST STATES AND NORTHERN FLORIDA THROUGH WEDNESDAY AFTERNOON. AT THE SURFACE...A TROUGH WITH AN EMBEDDED COLD FRONT WILL TAKE SHAPE ACROSS VIRGINIA/NORTH CAROLINA BY LATE IN THE DAY. SOUTH OF THIS FRONT ACROSS THE FORECAST AREA...DEEP OFFSHORE FLOW SUGGESTS THE SEABREEZE WILL BE PINNED TO THE COAST...WITH AREAS AWAY FROM THE SHORE WARMING WELL INTO THE LOW TO MID 80S. THERE IS GENERAL CONSENSUS AMONG THE 12Z GFS AND NAM SOLUTIONS THAT SCATTERED SHOWERS/THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...CONSIDERING DECENT INSTABILITY AND DEWPOINTS IN THE LOWER 60S DURING THE PEAK HEATING HOURS. MODEL SOUNDINGS FOR WEDNESDAY AFTERNOON ARE INDICATIVE OF A DEEPLY MIXED BOUNDARY LAYER AND INVERTED V SHAPE...WHILE WEAK UPPER LEVEL ENERGY IS PROGRESSING OVER THE FORECAST AREA BEHIND THE SHORTWAVE TROUGH ALOFT. ALTHOUGH THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE FARTHER TO THE NORTH WHERE THE FRONT WILL ENHANCE FORCING...AN ISOLATED SEVERE STORM COULD BE POSSIBLE WEDNESDAY AFTERNOON/EARLY EVENING. HOWEVER...CONFIDENCE AND COVERAGE ARE TOO LOW TO WARRANT MENTION IN THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. WEDNESDAY NIGHT...SCATTERED CONVECTION IS EXPECTED TO GRADUALLY DIMINISH DURING THE EVENING HOURS WITH THE LOSS OF DIURNAL HEATING AND INSTABILITY...WITH RAIN CHANCES BELOW 15 PERCENT AFTER MIDNIGHT. WARM SOUTH/SOUTHWEST FLOW AND RESIDUAL CLOUD COVER WILL SUPPORT MILD LOW TEMPERATURES IN THE LOW TO MID 60S. THURSDAY...THE SURFACE TROUGH AND BACKDOOR FRONT WILL HAVE MADE SOME PROGRESS SOUTHWARD TOWARD THE NORTH CAROLINA/SOUTH CAROLINA BORDER BY DAYBREAK THURSDAY. A CLOSED UPPER LOW TRACKING ACROSS THE GULF COAST STATES AND SOUTHERN TENNESSEE VALLEY WILL HELP DEVELOP A SURFACE LOW ALONG THE LINGERING WEST/EAST ORIENTED FRONT LATE IN THE DAY. AS THE SURFACE WAVE TAKES SHAPE JUST DOWNSTREAM OF THE UPPER LEVEL LOW...THE BACKDOOR FRONT COULD SHIFT INTO THE FAR NORTHERN SECTIONS OF THE FORECAST AREA BY THURSDAY AFTERNOON. THICK CLOUD COVER WILL KEEP TEMPERATURES A FEW DEGREES COOLER IN THE UPPER 70S TO LOW 80S. CONVECTIVE COVERAGE WILL STEADILY INCREASE THROUGH THE LATE MORNING HOURS...WITH THUNDERSTORM CHANGES BECOMING LIKELY FOR MUCH OF THE FORECAST AREA THURSDAY AFTERNOON AND EVENING. THERE REMAINS SOME CONCERN REGARDING THE POTENTIAL FOR ORGANIZED SEVERE DEVELOPMENT THURSDAY AFTERNOON. DEWPOINTS WILL ONCE AGAIN LINGER IN THE LOW 60S...WHILE LIFTED INDICES AND CAPE VALUES SUGGEST MODERATE INSTABILITY BY EARLY/MID AFTERNOON. OF SOME ADDITIONAL CONCERN IS INCREASING BULK SHEAR AND HELICITY VALUES...AS WELL AS ENHANCED FORCING ALONG THE LINGERING FRONT. STORM PREDICTION CENTER HAS PLACED THE FORECAST AREA WITHIN A 5 PERCENT RISK FOR SEVERE DEVELOPMENT ON DAY 3. WILL CONTINUE TO MONITOR MODEL TRENDS AND ALLOW LATER FORECAST SHIFTS TO DETERMINE THE NEED TO INCLUDE SEVERE MENTION IN THE HAZARDOUS WEATHER OUTLOOK FOR THURSDAY. THURSDAY NIGHT INTO FRIDAY...THE SURFACE LOW WILL DEEPEN AHEAD OF THE UPPER LEVEL TROUGH THURSDAY NIGHT...WITH BOTH FEATURES PULLING OFF THE SOUTHEAST COAST DURING THE EARLY MORNING HOURS ON FRIDAY. THIS WILL DRAG THE BACKDOOR FRONT THROUGH THE AREA...WITH DECENT SHOWER/THUNDERSTORM POTENTIAL PERSISTING THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. COOL NORTHEAST FLOW BEHIND THE FRONT WILL SUPPRESS HIGH TEMPERATURES CONSIDERABLY LOWER THAN PREVIOUS DAYS...LIKELY ONLY REACHING THE UPPER 60S NORTH TO MID 70S SOUTHEAST GEORGIA. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... PRETTY DECENT MODEL AGREEMENT THIS PERIOD GIVEN THE TIME FRAME...ESPECIALLY THROUGH SUNDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH FRIDAY NIGHT AS LOW PRESSURE MOVES FARTHER OFFSHORE AND AWAY FROM THE AREA. RAIN CHANCES WILL BE ENDING FROM WEST TO EAST WITH DRY CONDITIONS LIKELY BY DAYBREAK SATURDAY FOR ALL AREAS. SOME LINGERING CLOUDS ALONG WITH A CHILLY NORTH/NORTHEAST FLOW SHOULD KEEP TEMPERATURES BELOW NORMAL AROUND 70 NORTH/MID 70S SOUTH. THE COOL AIR MASS WILL THEN LINGER INTO EARLY NEXT WEEK...REINFORCED BY A DECENTLY STRONG COLD FRONT ON TUESDAY. FOR THE FIRST TIME IN A WHILE IT APPEARS TEMPERATURES WILL BE CLOSE TO NORMAL...ESPECIALLY OVER THE WEEKEND. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... AT KCHS...GENERALLY MVFR CIGS/VSBYS TO START SHOULD EVENTUALLY BECOME IFR CIGS...WITH VFR CONDS RETURNING BY MID MORNING. CONVECTION SOUTH AND WEST OF THE TERM TO START WILL MAKE A RUN TOWARD THE TERM THE REST OF THE NIGHT BUT ONLY CONFIDENT ENOUGH TO GO WITH CB CLOUDS FOR NOW. ADDITIONAL CONVECTION EXPECTED THIS AFTERNOON AND WILL COVER THIS WITH CB/S AS WELL. IT WILL ALSO GET BREEZY/GUSTY...ESPECIALLY THIS AFTERNOON. LLWS POSSIBLE THIS EVENING. AT KSAV...LOW LEVEL MOISTURE SHOULD SUPPORT AT LEAST PERIODS OF MVFR VSBYS BUT THE LATEST MOS GUIDANCE HAS BACKED OFF ON THE CIGS SO FOLLOWED SUIT WITH THE 06Z TAFS. CHANCES OF ANY CONVECTION REACHING THE TERMS OVERNIGHT TOO LOW TO MENTION BUT WILL COVER THE AFTERNOON CONVECTION WITH A CB GROUP. GUSTY CONDS AS WELL THIS AFTERNOON...MAINLY 18 KT OR LESS. LLWS POSSIBLE THIS EVENING. EXTENDED AVIATION OUTLOOK...MVFR CIGS/VSBYS POSSIBLE EARLY THURSDAY IN LOW CLOUDS/FOG...WITH INCREASED SHOWER/TSTM POTENTIAL LATER THURSDAY THROUGH FRIDAY. && .MARINE... THUNDERSTORMS AND GUSTY/SHIFTING WINDS WILL IMPACT THE COASTAL WATERS THE REST OF THE NIGHT...ESPECIALLY SC. OUTSIDE THUNDERSTORMS... S/SE WINDS WILL VEER TO SW AS A WEAK WARM FRONT LIFTS NORTH OF THE REGION LATE TONIGHT. WINDS OUTSIDE THUNDERSTORMS SHOULD REMAIN 15 KT OR LESS. SEAS WILL REMAIN IN THE 2-4 FT RANGE. WEDNESDAY THROUGH SUNDAY...A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH WEDNESDAY/WEDNESDAY NIGHT. THE FRONT WILL LIKELY REMAIN JUST NORTH OF THE WATERS UNTIL FRIDAY...WHEN LOW PRESSURE DEPARTS THE COAST AND HIGH PRESSURE BUILDS IN FROM THE NORTH. CONDITIONS SHOULD REMAIN BELOW ADVISORY LEVELS UNTIL LATE FRIDAY...WHEN NORTH/NORTHEAST WINDS SURGE BEHIND THE DEPARTING LOW SYSTEM AND BUILDING HIGH PRESSURE. AT LEAST SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE ACROSS MOST OF THE MARINE ZONES BY FRIDAY NIGHT. THERE IS A SMALL CHANCE THAT GALE FORCE GUSTS COULD OCCUR FRIDAY NIGHT INTO SATURDAY...MAINLY ACROSS THE CHARLESTON NEARSHORE WATERS AND GEORGIA WATERS BEYOND 20 NM...BUT CONFIDENCE TOO LOW TO MENTION IN THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. SEAS WILL ALSO BE INCREASING WITHIN THE FAVORABLE NORTHEAST FLOW...POSSIBLY TO NEAR 10 FT OUT TO 60 NM BY LATE FRIDAY. WINDS LOOK TO SUBSIDE SUNDAY...BUT IT WILL LIKELY TAKE A BIT LONGER FOR SEAS TO DROP BELOW ADVISORY LEVELS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...RJB SHORT TERM...79 LONG TERM...RJB AVIATION...RJB MARINE...RJB/79
Hazardous weather outlook, Apr 3, 7:38 PM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 738 PM EDT TUE APR 3 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-042345- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 738 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 4, 1:42 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 AM EDT WED APR 4 2012
SCZ043-044-040630-
DORCHESTER-INLAND COLLETON-
142 AM EDT WED APR 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 230 AM EDT...
AT 139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GROVER TO
PADGETTS...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHTON...CANADYS...COLLETON...DORCHESTER...GIVHANS...GIVHANS FERRY
STATE PARK...HARLEYVILLE...INDIAN FIELD...LODGE...PADGETTS...
REEVESVILLE...RIDGEVILLE...RUFFIN...SAINT GEORGE...SMOAKS AND
WILLIAMS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3326 8043 3326 8036 3301 8028 3298 8101
3311 8095 3310 8093 3307 8090 3309 8089
3313 8090 3314 8088 3327 8064 3328 8047
TIME...MOT...LOC 0542Z 210DEG 9KT 3312 8061 3309 8088Special weather statement, Apr 4, 1:54 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 AM EDT WED APR 4 2012
SCZ043-048>050-040630-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
154 AM EDT WED APR 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...COLLETON
AND BEAUFORT COUNTIES THROUGH 230 AM EDT...
AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BENNETTS POINT...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BEARS BLUFF...BENNETTS POINT...EDISTO ISLAND...
JACKSONBORO...ROCKVILLE...SEABROOK ISLAND AND YONGES ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3255 8017 3254 8017 3254 8018 3255 8020
3252 8024 3249 8043 3247 8050 3275 8060
3283 8031 3257 8014
TIME...MOT...LOC 0554Z 252DEG 8KT 3259 8044The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:56 PM EDT | Special Marine Warning | CHS | 34 min | |
| Apr 4, 7:09 PM EDT | Special Marine Warning | CHS | 59 min | |
| Apr 4, 1:42 AM EDT | Special Weather Statement | CHS | Dorchester | 48 min |
| Apr 4, 5:57 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
| Apr 4, 6:34 PM EDT | Special Weather Statement | CHS | Dorchester | 26 min |
| Apr 4, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 41 min |
| Apr 4, 6:56 PM EDT | Special Weather Statement | CHS | Charleston | 34 min |
| Apr 4, 7:26 PM EDT | Special Weather Statement | CHS | Charleston | 34 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.